0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
Article |

Hepatic Toxicity During Chemotherapy for Severe Tuberculous Meningitis

Peter R. Donald, MD, FCP(SA), MRCP(UK); Johan F. Schoeman, FCP(SA), MMED(Ped); Alida O'Kennedy, MB, CHB
Am J Dis Child. 1987;141(7):741-743. doi:10.1001/archpedi.1987.04460070043019.
Text Size: A A A
Published online

• The possible development of hepatotoxic effects as a result of high dosages of isoniazid, rifampin, pyrazinamide, and ethionamide was assessed in 56 young children (median age, 22 months) treated for severe tuberculous meningitis (TBM). Only one of the 56 children became jaundiced, probably as result of hepatitis A infection. Of 33 children observed for at least eight weeks, only five (15%) had normal serum aspartate aminotransferase (AST), alanine aminotransferase (ALT), and γ-glutamyl transferase levels throughout, but in only three patients were AST or ALT values greater than 200 U/L, and enzyme levels tended to normalize toward the end of the period. In this group of 33 children, those at stage III TBM had higher enzyme levels than did those at stage II. The remaining 23 children were observed for a mean period of only four weeks, and 18 (75%) had at least one abnormal liver function test result.

(AJDC 1987;141:741-743)

Topics

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Figures

Tables

References

Correspondence

CME
Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Jobs
brightcove.createExperiences();